Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
ow anti pyschs engorged breasts(27 Posts)
Anyone experienced this my breasts are rock hard and lumpy and red all over i also feel fluey they are swollen to 3times thier normal size like when yourmilk first comes in. Has anyone had this side effect if so is it temporary or should i start pump and dumping? I am taking olanzapine at 10MG Which is a anti pysch
sounds like you have mastitis and may need antibiotics. are you still bfeeding? a baby feeding or you pumping will help to clear it, you could pump just so you are comfortable but not too much as you dont want to stimulate your breasts to make more milk.
also if they are lumpy combing your breasts with a wide toothed comb will help to clear any blockages.
i would see a gp if you can.
I am nursing my baby is 1though so doesn't feed much now I have had mastitus and it does feel like it i just hope it is temporary
I didnt know about comb will definetly give it a go thank you .
ok if you are nursing encourage baby to nurse and you can try pumping, i always found when i had mastitis that combing and feeding or pumping helped it to clear.
make sure you rest up and look after yourself, you may need antibiotics.
the comb thing worked a treat for me, hope you feel better soon xx
Thank you if it gets worse i will head to the doctors tomorrow
is it safe to breastfeed on anti-psychotics?
i would assume that crawling has discussed that with her dr, but 10mg does is very low and her baby isnt a newborn. lots of meds are ok, but i am sure op has taken advice on that.
quick google shows it is shown to be low risk providing it is a full term infant etc, in babies under 10wks old more care should be taken ie to avoid nursing for about 5hrs after you take it as that is when it peaks in the milk but only small amounts transfer to the milk.
it's a very new drug - there's no way they have enough data to make conclusions and breastfeeding is not essential at this stage of infancy. seems a weird risk and i'm unsure that any psychiatrist would prescribe antipsychitics to a breastfeeding mother.
sorry to be a bit off topic OP
who is supervising your medication and treatment? how long have you been taking these drugs for and for what symptoms?
bit of context helps x
they never have lots of data on these things as well, no bfeeding isnt essential but its recomended for 2 yrs what i read says the benefits etc need to be weighed up against the risk. hopefully the op is recieving support from a gp and mental health team.
my psych prescribed anti-psychotics to me when bfeeding and my baby was much younger. i also took anti depressants when bfeeding. i only took the anti-psychotic for a short time as i had horrid side effects. but they are prescribed and it is a low dose.
some anti-psychotics increase milk production or make you produce milk even if not bfeeding, not sure about that particular one.
tiktok often has good info on these things if she is about.
Bipolar type 1possible scizoaffective and my long term pychiatrist prescribed this seroxat and trazodone he discussed it with a leading pharmacist who both choose olanzapine he said normally i would be on 15-20 The maximum daily dose but as feeding i am on 10mg. He said while there are not formal tests done it has been given to thoose with serious mental illness while feeding like scizophrenia and scizoaffective disorder and proven very safe. I started over a month ago as my psychosis was reaching a dangerous point we held off by using anti ds therapy sleeping tablets and very close monitering until anti pyschs were needed.
Sorry i have bipolar1 possibly scizoaffective disorder
Also 10 is not small for olanzapine it comes from 2.5 mg and a maximum of 20is recommended so its a medium dose but i trust my pychiatrist.
sounds like they are taking it seriously and you have a good psych. hope it helps and you ferl better soon xx
5madthings thank you your posts have been very supportive and helpful.
Sorry guys if i seem a bit defensive i have had a bad day today aside from the agonising breasts.
no problem, i had post natal.psychosis after my ds4, mental health problems are hard, particularly when you have young children.
and mastitis is the pits, makes you feel so ill. i guess you could just have mastitis withouy it being linkd to your meds but i think it can be a side effect of some.
am sure swallowed was also.just trying to be helpful and she sounds like she has some knowledge, however as you didnt ask about issues.bfeeding and taking meds i assumed you had that covered iyswim? i know for myself it was a hard decision yo make but mental health needs to be taken seriously and its a balancing act. sounds like you do have a good dr tho which is great as many are not so helpful/supportive re bfeeding.
i hope you have a good support network and are feeling better soon xxc
I am sure swallowed was aswell its must some of the points e.g baby not needing milk and anti pyschs not usually given to feeding mums and olanzapine being new struck a nerve as this has been a raging emotional battle about whether to take the meds and breastfeed so i went straight on the defensive.
i'm sure it is an emotional mine field and i'm sorry if you thought i was being critical but as you say it is very unusual. that emotional minefield in itself can't be helping matters.
seems like you would have more treatment options if you stopped breastfeeding. it is a hell of a ride through pregnancy and breastfeeding with mental health problems that you can't take the best drugs for because of the baby. maybe it's time to move on and get back onto best possible treatment?
sorry if i am offending you i genuinely mean well - it was a massive relief when i could start taking proper medication at doses i needed when i finished breast feeding. it had been a long road to that point.
You are not offending me.swallowed I am beginning to consider it myself as i begin to feel more normal and realise how ill i have been and that the first year of my babys life was spent very ill and i feel like what i have missed is irreplaceable.
It wash just a bad day yesterday.
But on the other hand i am reacting amazing to the olanzapine normally i would only just be starting to feel it but this med seems to be very effective for me so i may stick with it as i feel loads better.
glad you're feeling better. the modern antipsychs do seem to be fast acting and often have a bit of AD effect as well as levelling the more manic stuff. fingers crossed this is the beginning of a long upturn x
Thanks swallowed i really am sorry i got defensive and i would be lying if i said this is all for my baby part of my reasons for continuing feeding are selfish. My illness has taken so much from me i must don't want it to take anymore.
crawling i had an awful first year after the birth of ds4 and still now cannot really remember the year properly, i do/did feel that i had missed out, but he is four now (and i have gone on to have dd) and i am fine and tho i will never get that year back its something i have come to terms with with the help of a fantastic cpn. its shit, but these things happen. obviously my case was different as i had post natal psychosis, but you have an illness, this isnt your fault, you are doing brilliantly keeping on bfeeding with the circumstance,s feel proud of yourself! i am glad the new meds are helping.
and i see swallowed point re bfeeding/meds etc but sometimes stopping bfeeding can have a massive detrimtental effect on your hormones and your mood and also on how you feel about yourself etc, if its important to you (which it seems to be) then it seems you are doing the right thing in working with your psych to find an option compatible with feeding. fingers crossed the meds keep on working and you get on an even keel. do be kind to yourself, one day at a time and you may feel like the first year has been awful but you have STILL looked after your ds, i am sure he is fine and he wont remember.
as crap as it sounds try not to dwell on the past that you cant change, look to the future, the meds are workign you ARE feeling better, take it a day at a time and enjoy the times you feel good, focus on that.
do you see a cpn as well or someone you can talk to more? if you have feelings of guilt etc its worth talking it over with someone, it helped me enormously once i was starting to feel better. please dont beat yourself up about something that isnt your fault xxx
Join the discussion
Registering is free, easy, and means you can join in the discussion, watch threads, get discounts, win prizes and lots more.Register now »
Already registered? Log in with:
Please login first.